A 42-year-old woman receives a blood transfusion for anaemia secondary to heavy vaginal bleeding. 4 hours after commencement of the transfusion she complains of feeling breathless and has developed a dry cough. Her temperature is measured at 38.1ºC. A chest X-ray is taken and is shown below:
1. What does the chest X-ray show?
2. What is the most likely diagnosis?
This patient has suffered a transfusion-related lung injury (TRALI), which is a form of acute respiratory distress thought to be caused by the donor plasma containing antibodies against the patient’s leukocytes.
It is defined as hypoxia and bilateral pulmonary oedema occurring within 6 hours of a transfusion in the absence of other causes, such as cardiac failure or volume overload.
The commonest clinical features of TRALI are:
- Cough (can be non-productive)
- Frothy sputum
- Hypotension or hypertension
3. How would you manage this patient?
The transfusion should be stopped immediately and oxygen administered. Respiratory support, such as NIV or intubation and ventilation, is often required. Diuretics should be avoided and there is no evidence for the use of corticosteroids.
4. Which donors are usually implicated in cases such as this?
Implicated donors are usually multiparous women (who are more likely to have become alloimmunised) and should be removed from the blood panel where possible.
Header image used on licence from Shutterstock